Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 36, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 5:55 PM PDT for Idaho County, Idaho. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2022, 5:55 PM PDT (00:55 UTC)
- Expired
- Jul 8, 2022, 6:30 PM PDT
- In force
- 35 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Idaho County, ID
The radar
The Missoula radar (KMSX), 193 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:10 PM PDT | HAIL 0.25 | 3 Wnw Clearwater, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2007 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
306
WUUS55 KMSO 090055
SVRMSO
IDC049-090130-
/O.NEW.KMSO.SV.W.0036.220709T0055Z-220709T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
555 PM PDT Fri Jul 8 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
West central Idaho County in central Idaho...
* Until 630 PM PDT.
* At 555 PM PDT, a severe thunderstorm was located near Grangeville,
moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grangeville, Kooskia, Clearwater, Stites and Harpster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4591 11613 4602 11625 4621 11586 4600 11567
TIME...MOT...LOC 0055Z 248DEG 27KT 4598 11607
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$3 follow-up statements
122
WWUS55 KMSO 090104
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
604 PM PDT Fri Jul 8 2022
IDC049-090130-
/O.CON.KMSO.SV.W.0036.000000T0000Z-220709T0130Z/
Idaho ID-
604 PM PDT Fri Jul 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR CENTRAL IDAHO COUNTY...
At 604 PM PDT, a severe thunderstorm was located 9 miles south of
Kooskia, or 9 miles northeast of Grangeville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kooskia, Clearwater, Stites and Harpster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 11597 4606 11614 4621 11586 4600 11567
TIME...MOT...LOC 0104Z 248DEG 27KT 4601 11597
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$652
WWUS55 KMSO 090115
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
615 PM PDT Fri Jul 8 2022
IDC049-090130-
/O.CON.KMSO.SV.W.0036.000000T0000Z-220709T0130Z/
Idaho ID-
615 PM PDT Fri Jul 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR NORTHWESTERN IDAHO COUNTY...
At 615 PM PDT, a severe thunderstorm was located 8 miles southeast of
Kooskia, or 14 miles northeast of Grangeville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clearwater and Stites.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4597 11588 4610 11600 4621 11586 4600 11567
TIME...MOT...LOC 0115Z 248DEG 27KT 4604 11587
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$245
WWUS55 KMSO 090124
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
624 PM PDT Fri Jul 8 2022
IDC049-090133-
/O.EXP.KMSO.SV.W.0036.000000T0000Z-220709T0130Z/
Idaho ID-
624 PM PDT Fri Jul 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IDAHO COUNTY WILL
EXPIRE AT 630 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4597 11588 4610 11600 4621 11586 4600 11567
TIME...MOT...LOC 0123Z 248DEG 27KT 4605 11583
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:25 PM PDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 8, 12:25 PM PDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Missoula MT 125 PM MDT Fri Jul 8 2022 .DISCUSSION...A very moist atmosphere with some sunshine to start the day and southwest flow aloft has set us up for another afternoon and evening of thunderstorms. Recent events have been handled poorly by weather models, even the high resolution ensemble modeling systems, so our confidence in those systems is low right now. They were already doing a poor job of handling a stray morning thunderstorm across northwest Montana this morning. For those reasons, we expect to see wider coverage of thunderstorms, and potentially severe storms than are currently indicated in the models. Models indicate the best potential for storms to be over the Sapphire Mountains and areas eastward. However, moisture and instability remain over a much larger portion of the region including as far west as Grangeville, ID. So we expect thunderstorms to begin in central Idaho and move across western Montana. Even northwest Montana and Flathead Lake have thunderstorm potential again this evening. For storms that do become severe, large hail is the main threat with winds over 60 mph as the secondary threat. For the longer term, ensembles are still building a ridge over the northern Rockies region, but ensembles have trended further eastward with the ridge axis. That means our area will remain under southwest flow. Even still, the ridge strengthens, and we are expecting some drier weather across most of the region. Temperatures will warm up into the upper 80s and mid 90s in western Montana with near 100F expected in western Idaho County, ID. This isn't exceptional heat for this region this time of year, but it is the warmest we've been with such a cool start to summer. So there is some concern for the risk of heat injuries Tuesday through Thursday next week for those working outdoors or with heat sensitivities. With the southwest monsoon in full effect, some of the high level moisture work its way into the region late next week. Models agree well on the break down of the ridge later next week too, which is the set up for our next round of thunderstorms. The main areas with thunderstorm potential late next week include central Idaho and southwest Montana. && .AVIATION...A few showers and thunderstorms have already developed across portions of northwest Montana and Lemhi county into southwest Montana. These storms are just the beginning of another day of widespread convection during the late afternoon into the evening. All terminals are anticipated to be impacted by storms at some point this afternoon and evening. KSMN and KBTM appear to be consistently impacted by convection through the evening hours. These storms will be capable of producing very heavy rain, hail and strong erratic winds. The storms will diminish after sunset with a few lingering across portions of north central Idaho into west central Montana. The valleys that do receive a decent amount precipitation today should anticipate the development of fog by Saturday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 8, 3:21 PM PDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 1 WSW FORT CONNAH 47.40N 114.11W
07/08/2022 E1.00 INCH LAKE MT TRAINED SPOTTER
&&
MWLocal storm report, Jul 8, 3:35 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
435 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 SW EVARO 47.02N 114.10W
07/08/2022 E1.75 INCH MISSOULA MT PUBLIC
&&
KSLocal storm report, Jul 8, 3:38 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 6 SSW EVARO 46.95N 114.13W
07/08/2022 E2.00 INCH MISSOULA MT PUBLIC
&&
KSLocal storm report, Jul 8, 3:39 PM PDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 SSE RAVALLI 47.23N 114.15W
07/08/2022 E0.88 INCH LAKE MT TRAINED SPOTTER
&&
MWLocal storm report, Jul 8, 3:53 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL SEELEY LAKE 47.18N 113.48W
07/08/2022 E1.75 INCH MISSOULA MT PUBLIC
&&
MWLocal storm report, Jul 8, 3:55 PM PDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL SEELEY LAKE 47.18N 113.48W
07/08/2022 E2.00 INCH MISSOULA MT PUBLIC
&&
KSThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:21 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 39 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.